Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2017, 12:05 AM CDT for Bossier Parish, Claiborne Parish, Webster Parish, Louisiana; Columbia County, Arkansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 12:05 AM CDT (05:05 UTC)
- Expired
- May 21, 2017, 12:49 AM CDT
- In force
- 44 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, AR, Bossier Parish, LA, Claiborne Parish, LA, Webster Parish, LA
The radar
The Shreveport radar (KSHV), 70 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 12:15 AM CDT | HAIL 1 | 2 E Cullen, LA | QUARTER SIZE REPORT VIA KTBS FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
525
WUUS54 KSHV 210505
SVRSHV
ARC027-LAC015-027-119-210600-
/O.NEW.KSHV.SV.W.0172.170521T0505Z-170521T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1205 AM CDT SUN MAY 21 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Southwestern Columbia County in southwestern Arkansas...
Northwestern Webster Parish in northwestern Louisiana...
Northwestern Claiborne Parish in northwestern Louisiana...
Northeastern Bossier Parish in northwestern Louisiana...
* Until 100 AM CDT
* At 1205 AM CDT, a severe thunderstorm was located near Cullen,
moving east northeast at 25 mph. Another severe thunderstorm was
indicated near Cotton Valley, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springhill, Homer, Haynesville, Cullen, Cotton Valley, Sarepta,
Emerson, Shongaloo, Welcome, Evergreen, Leton, Walkerville,
Horsehead and Ivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3275 9356 3301 9356 3302 9354 3302 9349
3305 9349 3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0504Z 252DEG 22KT 3293 9346
HAIL...1.00IN
WIND...60MPH
$$
152 follow-up statements
212
WWUS54 KSHV 210525
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1225 AM CDT SUN MAY 21 2017
LAC015-210533-
/O.CAN.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Bossier LA-
1225 AM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOSSIER PARISH IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0523Z 236DEG 21KT 3300 9335
$$
ARC027-LAC027-119-210600-
/O.CON.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Columbia AR-Webster LA-Claiborne LA-
1225 AM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN COLUMBIA COUNTY...NORTHWESTERN WEBSTER AND
NORTHWESTERN CLAIBORNE PARISHES...
At 1224 AM CDT, a severe thunderstorm was located about 5 miles east
of Springhill, moving northeast at 25 mph. Other strong
thunderstorms were indicated near Cotton Valley, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springhill, Homer, Haynesville, Cullen, Cotton Valley, Sarepta,
Emerson, Shongaloo, Welcome, Evergreen, Leton, Walkerville and
Horsehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0523Z 236DEG 21KT 3300 9335
HAIL...1.25IN
WIND...60MPH
$$
15234
WWUS54 KSHV 210549
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1249 AM CDT SUN MAY 21 2017
ARC027-LAC027-119-210558-
/O.CAN.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Columbia AR-Webster LA-Claiborne LA-
1249 AM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLUMBIA
COUNTY...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms over Southern Columbia
County near Emerson during the next few minutes.
LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0546Z 252DEG 22KT 3305 9317
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:18 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 20, 10:18 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1018 PM CDT Sat May 20 2017 .DISCUSSION... Sct convection continues this evening over portions of extreme Ern TX/NW LA, generally along a Nwd surging outflow bndry that is intersecting a weak and shallow cold front analyzed from near a HOT, to TXK, to just E of GGG, to JSO and CLL line as of 03Z. Moderate MLCapes of 1500-2000 J/KG remains over these areas, but storm intensity should continue to diminish as instability wanes overnight. The short term progs are all over the place with whether or not convection will continue or not, with the HRRR initializing best with the ongoing convection, and actually expands it E across much of N LA along/just ahead of our cold front overnight as the front drifts SE through the remainder of the area, exiting the region by/shortly after daybreak Sunday. The 00Z NAM is quite aggressive with convection exploding by 06Z but appears tied to feedback issues, but the latest water vapor imagery suggests a weak shortwave over Cntrl TX which is driving isolated convection development NW of LZZ, with this shortwave moving over the region late tonight/Sunday morning. Even as the shallow front slips SE overnight, the H850 trough will still lag the front a ways, and could still focus at least isolated to sct redevelopment mainly SE of the I-30 corridor of NE TX/SW AR as well as N LA. Have made some minor adjustments to pops tonight in the forecast update, mainly to lower pops slightly over NE TX and remove them over SE OK/adjacent SW AR N of the H850 trough. Did maintain mid chance pops over much of lower E TX/N LA for the ongoing convection, and potential for additional redevelopment late with the arrival of the Cntrl TX shortwave and outflow bndrys still building back N across SE TX near/W of LFK. Also raised min temps a bit overnight as well, as cold advection will be shallow, and the 02-03Z temps/dewpoints are not cooling as fast as earlier forecast closer to and N of the I-30 corridor. Zone update already out...grids will be available shortly. 15 && .PREV DISCUSSION... /issued 810 PM CDT Sat May 20 2017/ AVIATION... For the ArkLaTex, a weak cold front is nudging in across E TX, NW LA and S AR. KLFK on the worse end with recent svr tstm. Convection is going to linger S of I-20 due to fropa later. Overall, we had a busy morning and just have not fully recovered area wide limiting coverage, but some shwrs will be in and out of terminals overnight and amendments may be necessary for tstms. Sfc winds bcmg N. Climb is NW10KT, but quickly SW/W 20-50KT into flight levels. Otherwise this front will lift back soon with more convection into new week. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 80 62 75 / 40 30 20 50 MLU 68 81 63 75 / 40 40 20 50 DEQ 57 80 56 79 / 10 10 10 20 TXK 62 79 59 76 / 20 10 10 30 ELD 64 78 58 77 / 30 20 10 30 TYR 63 79 62 76 / 30 20 30 50 GGG 65 79 61 75 / 30 20 30 50 LFK 67 83 66 76 / 40 50 30 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous weather outlook, May 20, 11:25 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1125 AM CDT Sat May 20 2017 ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165-166-211630- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms may develop along a cold front later this afternoon across portions of southeast Oklahoma, east Texas, deep east Tx, southeast Arkansas and northwest Louisiana. Brief wind gusts and small hail may accompany this precipitation activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed. ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630- Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... Plentiful low level moisture coupled with daytime heating will result in isolated to scattered showers and thunderstorms across portions of deep east Texas, central and northern Louisiana later this afternoon, with the potential for additional precipitation this evening due to the passage of a cold front. Some of these storms could approach strong to possibly severe levels with large hail and gusty winds the primary threats. The activity should start to wane late tonight/early tomorrow morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed later today into the evening hours due to the possibility of severe thunderstorms.
In the hours before
Local storm report, May 20, 11:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NNW STONEWALL 32.28N 93.82W
05/20/2017 DE SOTO LA LAW ENFORCEMENT
TREE ON POWER LINE LINWOOD EXTENSION OFF
STONEWALL FRIERSON.
&&
25Local storm report, May 20, 11:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NNW STONEWALL 32.27N 93.82W
05/20/2017 DE SOTO LA PUBLIC
TREE DOWN LINWOOD EXTENSION STONEWALL ON THE
ROAD.
&&
25Local storm report, May 20, 11:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL 6 S BARKSDALE AIR FORCE 32.42N 93.69W
05/20/2017 E0.75 INCH CADDO LA PUBLIC
ON STRATMORE DRIVE.
&&
25Local storm report, May 20, 11:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG 3 SSW BARKSDALE AIR FOR 32.47N 93.70W
05/20/2017 CADDO LA LAW ENFORCEMENT
TREES AND POWER LINES DOWN BAYOU DRIVE
BETWEEN DIXIE GARDEN AND BERMUDA, POWER OUT.
&&
25Special weather statement, May 20, 11:52 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Shreveport LA 1152 PM CDT SAT MAY 20 2017 LAZ002-003-210545- Bossier LA-Webster LA- 1152 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER AND NORTHEASTERN BOSSIER PARISHES UNTIL 1245 AM CDT... At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm about 10 miles southwest of Sarepta, or 10 miles southwest of Springhill, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cullen, Cotton Valley, Sarepta, Shongaloo, Evergreen and Leton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3280 9362 3295 9362 3298 9324 3280 9324 TIME...MOT...LOC 0451Z 265DEG 19KT 3286 9354 15
Local storm report, May 21, 12:04 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG 4 S BARKSDALE AIR FORCE 32.45N 93.67W
05/20/2017 BOSSIER LA LAW ENFORCEMENT
POWER OUT IN GOLDEN MEADOWS SUBDIVISION AND
NEAR PARKWAY HIGH SCHOOL.
&&
25The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:16 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 59 min |
| May 20, 9:49 PM CDT | Special Weather Statement | SHV | De Soto | 41 min |
| May 20, 10:08 PM CDT | Special Weather Statement | SHV | De Soto | 37 min |
| May 20, 10:34 PM CDT | Special Weather Statement | SHV | De Soto, Red River | 41 min |
| May 20, 10:44 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo, De Soto | 61 min |
| May 20, 11:16 PM CDT | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, Webster | 59 min |
| May 20, 11:52 PM CDT | Special Weather Statement | SHV | Webster | 53 min |
| May 21, 12:27 AM CDT | Special Weather Statement | SHV | Bienville | 63 min |
| May 21, 12:33 AM CDT | Severe Thunderstorm Warning | SHV | Claiborne, Lincoln | 57 min |
| May 21, 8:31 AM CDT | Severe Thunderstorm Warning | SHV | Caddo | 59 min |
| May 21, 9:34 AM CDT | Special Weather Statement | SHV | Bossier, Caddo, Webster | 56 min |
| May 21, 9:54 AM CDT | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, Claiborne, Webster | 36 min |
| May 21, 10:28 AM CDT | Special Weather Statement | SHV | Bienville, Red River | 32 min |
| May 21, 10:32 AM CDT | Special Weather Statement | SHV | Claiborne, Lincoln, Webster | 43 min |
| May 21, 11:05 AM CDT | Special Weather Statement | SHV | Ouachita | 40 min |
| May 21, 11:17 AM CDT | Special Weather Statement | SHV | Claiborne, Lincoln, Union | 43 min |
| May 21, 11:47 AM CDT | Special Weather Statement | SHV | Caldwell | 43 min |
| May 21, 12:01 PM CDT | Special Weather Statement | SHV | Jackson, Lincoln, Ouachita, Union | 44 min |
| May 21, 12:43 PM CDT | Special Weather Statement | SHV | Caldwell, Jackson, Ouachita, Union | 47 min |
| May 21, 1:59 PM CDT | Special Weather Statement | SHV | Grant, LaSalle | 61 min |
| May 21, 12:46 AM CDT | Special Weather Statement | SHV | Columbia | 14 min |
| May 21, 1:09 AM CDT | Special Weather Statement | SHV | Union | 51 min |
| May 21, 1:51 AM CDT | Special Weather Statement | SHV | Union | 39 min |
| May 21, 7:51 AM CDT | Special Weather Statement | SHV | Columbia | 39 min |
| May 21, 8:43 AM CDT | Special Weather Statement | SHV | Miller | 17 min |
| May 21, 9:01 AM CDT | Special Weather Statement | SHV | Nevada | 29 min |
| May 21, 9:41 AM CDT | Special Weather Statement | SHV | Lafayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.